Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 322, NWS Birmingham, AL

July 3, 2001Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2001, 2:45 PM CDT for Morgan County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 2:45 PM CDT (19:45 UTC)
Expired
Jul 3, 2001, 3:15 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031945
SVRBHM

ALC103-032015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN ALABAMA

* UNTIL 315 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EVA...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PgATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN MORGAN COUNTY.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:19 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 3, 11:19 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1119 AM CDT TUE JUL 3 2001

NO SIGNIFICANT CHANGES TO THE ONGOING FORECAST FOR THIS AFTERNOON.
TEMPERATURES RIDING JUST SLIGHTLY ABOVE YESTERDAYS READINGS...BUT
CU FIELD DEVELOPING QUICKLY AND BELIEVE HIGHS WILL BE CLOSE. RANGE
WILL BE 88 TO 93 AREAWIDE. AREA SOUNDINGS SLIGHTLY MORE CONDUCIVE
FOR CONVECTIVE DEVELOPMENT TODAY...PRECIP WATER 2+/LI -7/CAPE 3K.
LAPSE RATES ARE NOT GREAT...BUT PLENTY OF MESO SCALE BOUNDARIES AND
GOOD INSOLATION TO START THE DAY. POPS WARRANTED IN THE SCATTERED
ZONE AND WILL PUT 50 AREAWIDE. WITH SUCH A HIGH MOISTURE CONTENT IN
THE ATMOSPHERE...WILL MENTION BRIEF HEAVY RAIN.  75

.BH;M...NONE.

In the hours before

Special weather statement, Jul 3, 1:15 PM CDT, 1 hour 30 minutes before
ALZ001>038-040>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE JUL 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS OVER NORTH AND CENTRAL ALABAMA WILL REMAIN WARM...MOIST
AND VERY UNSTABLE THROUGH THE REMAINDER OF THE AFTERNOON HOURS.  A
WEAK UPPER LEVEL TROUGH EXTENDING FROM LOUSIANA NORTHEASTWARD INTO
THE OHIO VALLEY WILL HELP TRIGGER WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA...THIS AFTERNOON AND EARLY THIS
EVENING.  THE BULK OF THE RAINFALL WILL OCCUR NORTH OF INTERSTATE 20
59.  MOST OF THE THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET.

WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...ANY OF THE STORMS
THIS AFTERNOON MAY PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING...AND A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE
WIND GUSTS OF UP TO 40 MILES AN HOUR.  DUE TO THE MOIST ATMOSPHERE
AND SLOW MOVEMENT OF THE STORMS...ISOLATED RAINFALL AMOUNTS OF 2 TO
3 INCHES ARE ALSO POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIARMINGHAM IS 2
MONTGOMERY IS 2

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:57 PM CDTSevere Thunderstorm WarningBMXWalker33 min
Jul 3, 2:55 PM CDTSevere Thunderstorm WarningBMXColbert, Franklin35 min
Jul 3, 3:22 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Jul 3, 3:23 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah37 min
Jul 3, 3:51 PM CDTSevere Thunderstorm WarningBMXMarshall24 min
Jul 3, 4:30 PM CDTSevere Thunderstorm WarningBMXJackson30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.